Wisconsin, 2021

Flooding and Hail in Wisconsin, June 24, 2021

June 24, 2021 · NWS ARX · 11 events in 5 counties and zones

An area of storms moved across portions of western Wisconsin during the late afternoon and evening of June 24th. These storms produced some minor roof damage to a barn southeast of Riplinger (Clark County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An area of storms moved across portions of western Wisconsin during the late afternoon and evening of June 24th. These storms produced some minor roof damage to a barn southeast of Riplinger (Clark County). A few trees were blown down near West Salem (La Crosse County). Some of these storms also dropped hail and the largest reported hail was half dollar sized near Willard (Clark County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 24, 1:31 PM CST, 43 minutes earlier.

Area forecast discussion, Jun 24, 1:31 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
231 PM CDT Thu Jun 24 2021

.SHORT TERM...(This evening through Friday)
Issued at 151 PM CDT Thu Jun 24 2021

At 2 PM, a cold front extended from west of Albert Lea MN to
Marquette MI. This front will slowly sag south into the Interstate
90 corridor tonight. With partly sunny skies and mid- to upper 60
dew points, surface-based CAPES have climbed to around 2500 J/kg.
The surface convergence remains weak west of the Mississippi
River, so only expecting scattered showers and storms there this
afternoon and evening. Meanwhile, along and east of the
Mississippi River the surface convergence is a bit better, so the
showers and storms will be more widespread along the front this
afternoon and evening. Overall, the deep shear is rather weak
across the area, but does increase along and north of Interstate
94 into the 30 to 40 knot range later this afternoon and evening.
As a result, there could be some strong to maybe severe storms.
With a long and skinny CAPE profiles, thinking hail up to quarters
would be possible and maybe some wind gusts up to 60 mph.

On Friday, the front continues to sag south across northeast Iowa
and southwest Wisconsin. Surface-based CAPES climb to around
2500 J/kg. Like this afternoon, the shear is rather weak and 850
mb moisture transport stays to our southeast, so if anything
became severe it would be pulse and not organized. Hail and wind
would be the primary threat.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM CDT Thu Jun 24 2021

General southwest flow aloft through the weekend, in fact into next
week as a ridge of high pressure establishes itself over the eastern
CONUS while a trough slowly moves from the Northern Plains toward
the Upper Mississippi River Valley region. This looks to stall a
frontal boundary just south/east of the area with a wave low
pressure rippling northeast along it. This will likely push
shower/storms into the area, mainly south of I-90 Friday night into
Saturday. Frontal boundary remains hung up to our southeast while
that mid-level trough pushes in from the Northern Plains Sunday into
Monday for continued shower/thunderstorm chances. Steepening lapse
rates with closer proximity to the approaching trough looks to
generate more shower/thunder chances into mid-next week. It appears
the ECMWF then produce a closed low with our area of the eastern
periphery Thursday while the GFS keeps the trough open. Either way,
steep lapse rates under the trough/low will continue to produce
shower/storm chances.

Temperature-wise...looks like readings will be near normal through
the period with highs in the mid-70s to mid-80s and lows in the mid-
50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1243 PM CDT Thu Jun 24 2021

A cold front will produce scattered storms as it moves southeast
through the area through tonight. The best chance looks to be
along and east of the Mississippi River. These storms may impact
KLSE between 25.00z and 25.03z.

The SREF and soundings continue to show IFR/MVFR ceilings look to
impact KLSE after 25.06z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...DAS
AVIATION...Boyne
Hazardous weather outlook, Jun 24, 11:01 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1201 PM CDT Thu Jun 24 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1201 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and evening.
A few storms may be strong to severe along and east of the
Mississippi River. The main threats would be large hail and
damaging winds. In addition, heavy rain is possible. If storms
track over the same area, there maybe some localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances of thunderstorms will continue from Friday into
Wednesday. At this time, it is too early to determine if
organized severe weather will occur.

.SPOTTER INFORMATION STATEMENT...

Any reports of hail, damaging winds, or heavy rain would be
appreciated from this afternoon through Friday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Jun 24, 2:12 PM CST, 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT Thu Jun 24 2021

WIZ017-242145-
Taylor-
312 PM CDT Thu Jun 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TAYLOR COUNTY...

At 312 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sheldon to 7 miles southwest of New
Auburn. Movement was east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

These storms will be near...
  Jump River around 345 PM CDT.
  Chelsea and Westboro around 445 PM CDT.

Other locations impacted by these storms include Wood Lake, Polley,
The Mondeaux Flowage, Highway 13 And County Road M, Perkinstown,
County Roads A And E, Highway M And Joe Martin Road, Esadore Lake,
Camp Forest Spring and Kathryn Lake.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4537 9004 4518 9005 4503 9055 4504 9092
      4538 9092
TIME...MOT...LOC 2012Z 271DEG 18KT 4530 9106 4513 9167

JSB

The radar

The La Crosse radar (KARX), 82 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 2 flood, 1 heavy rain. Local standard time, as filed.

Hail, Trempealeau

When
June 24, 2:14 PM CST
Where
Trempealeau County, 1.38 mi S of Osseo
Measured
0.88 in hail
Reported by
Public
Coordinates
44.560, -91.220

Hail, Jackson

When
June 24, 2:35 PM CST
Where
Jackson County, 1.2 mi SW of Price
Measured
1 in hail
Reported by
Public
Coordinates
44.570, -91.070

Quarter sized hail was reported southwest of Price.

Hail, Clark

When
June 24, 3:50 PM CST
Where
Clark County, 3.7 mi NW of Willard
Measured
1.25 in hail
Reported by
Public
Coordinates
44.770, -90.780

Half dollar sized hail was reported northwest of Willard.

Thunderstorm Wind, Clark

When
June 24, 4:11 PM CST
Where
Clark County, 7 mi SSE of Riplinger
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.736, -90.345

Minor roof damage occurred to a barn southeast of Riplinger.

Heavy Rain, La Crosse

When
June 24, 7:20 PM CST to 8:38 PM CST
Where
La Crosse County, 1 mi W of West Salem
Reported by
NWS Employee
Coordinates
43.900, -91.100

In West Salem, 2.17 inches of rain fell.

Thunderstorm Wind, La Crosse

When
June 24, 7:37 PM CST
Where
La Crosse County, 2.11 mi ESE of Midway
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.920, -91.210

Trees were uprooted north of Onalaska.

Thunderstorm Wind, La Crosse

When
June 24, 7:51 PM CST
Where
La Crosse County, 2.56 mi NW of West Salem Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
43.900, -91.150

Trees were blown down between Onalaska and West Salem.

Thunderstorm Wind, La Crosse

When
June 24, 7:56 PM CST
Where
La Crosse County, 1 mi W of West Salem
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
43.900, -91.100

Trees were blown down and a large tree was split in half just west of West Salem.

Thunderstorm Wind, La Crosse

When
June 24, 7:56 PM CST
Where
La Crosse County, 2.04 mi NE of Medary
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.890, -91.170

Shingles were blown off a building east of Onalaska.

Flood, La Crosse

When
June 24, 8:20 PM CST to 9:30 PM CST
Where
La Crosse County, 1.1 mi WNW of West Salem to 1.57 mi NNE of West Salem
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
43.904, -91.101

Locally heavy rain caused street flooding to occur in West Salem.

Flood, Adams

When
June 24, 8:22 PM CST to 10:30 PM CST
Where
Adams County, 1.19 mi SSW of Causeway to 2.43 mi ESE of Dellwood
Cause
Heavy Rain
Reported by
Public
Coordinates
43.963, -89.936

Locally heavy rain caused some street flooding and standing water just south of Dellwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965790, 965792, 965793, 965680, 965777, 965765, 965769, 965768, 965771, 965775, 965780.